NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, October 22, 2016
Addiction and Substance Abuse
Getting off of Phenobarbitrol
Several years ago I developed a Panic Disorder do to Tinntius that I have had in my right ear since I was in Viet Nam in 1972. In the past 5 years the Tinnitus became worse, at whch point my PCP but me on Xanax 0.5 mg three times a day. I had been on the Xanax for several years at that dosage and decide I wanted to taper off of it. I spent two months backing off of it only to have withdrawal symptoms when I finnaly stopped. After that I was placed on Klonopin and we started to back me off of that, that was not good either. So I went to see a new Doctor who specialized in addiction and he stopped the Klonopin and I went on Phenobarbitrol. I am know taking 60 mg of it before I go to bed. I am still having a lot of anxity problems,so he gave me zoloft, which I have been on for a month at 25 mg, I feel awful, can`t sleep and the Zoloft has increased my anxiety. How in the name of God am I going to get off all thses meds? What can I take to control the anxiety. I am a Psychotherpist and the Doctor and I do not agree on my course of treatment.
It appears, at least at this point of time, that Zoloft could be aggrevating these symptoms of anxiety (not uncommon) and that 60mg of Phenobarbital has had little benefit. I'm not completely sure why Xanax, which was helpful and did not lead to dose escalation, was tapered off in the begining if it was significantly helpful. It's impossible to understand whether reeemergent anxiety, rebound anxiety or withdrawal symptoms are contributing to these current difficulties. Discussion with the new physician about utilizing treatments that have been helpful in the past and considering decreasing or stopping zoloft might be a consideration.
Nicholas A Votolato, RPh BCPP
Assistant Professor of Pharmacy
College of Pharmacy
Assistant Professor of Psychiatry, Emeritus
College of Medicine
The Ohio State University